Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Charleston, SC

April 8, 2004Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 8, 2004, 7:32 PM EDT for Charleston County, Dorchester County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 7:32 PM EDT (23:32 UTC)
Expired
Apr 8, 2004, 8:30 PM EDT
In force
58 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 78 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS52 KCHS 082332
SVRCHS
SCC019-035-090030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 830 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 8 MILES NORTHWEST OF DELEMAR CROSSROADS...OR ABOUT 13 MILES
  SOUTHWEST OF SUMMERVILLE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  KNIGHTSVILLE...
  DELEMAR CROSSROADS...
  RAVENEL...
  HOLLYWOOD AND MEGGETT...
  YONGES ISLAND AND SHADOWMOSS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3295 8040 3264 8025 3279 7997 3302 8022

$$

PY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:54 PM EDT, 38 minutes earlier.

Area forecast discussion, Apr 8, 6:54 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT THU APR 8 2004

.UPDATE...SHOWERS AND TSTMS CONTINUE TO SLOWLY DIMINISH AS SUNSET
APRCHS. ONE SVR TSTM PERSISTS PERSISTS OVR DORCHESTER AND COLLETON
COUNTIES WITH ANOTHER STRONG TSTM OVR LONG COUNTY...BUT THESE TOO
SHOULD GRADUALLY DIMINISH WITH THE LOSS OF INSOLATION.

WFO CAE RELAYED A REPORT OF DIME SIZE HAIL JUST INSIDE THE
DORCHESTER COUNTY LINE AROUND 645 PM. BUT SO FAR NO REPORTS OF SVR
HAIL HAVE BEEN RECEIVED. NOTE...DIME SIZE HAIL IS NO LONGER
CONSIDERED SVR...ONLY PENNY SIZE OR HIGHER.

WL SEND ANOTHER UPDATE TO REMOVE ALL WATCH HEADLINES AND LOWER POPS
SOME IN A FEW GROUPS. FINAL MID-EVNG UPDATE SHOULD BE ABLE TO DROP
ALL POPS COMPLETELY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

ST
Hazardous weather outlook, Apr 8, 4:54 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
454 PM EDT THU APR 8 2004

AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-090000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
454 PM EDT THU APR 8 2004

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA UNTIL 7 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA THROUGH THIS EVENING. PLEASE
REFER TO THE SPECIAL WEATEHR STATEMENT ISSUED AT 438 PM FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Apr 8, 5:53 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
553 PM EDT THU APR 8 2004

SCZ043-044-082245-
DORCHESTER-INLAND COLLETON-
553 PM EDT THU APR 8 2004

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 645 PM EDT...

AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CROSSING THE COLLETON AND DORCHESTER
COUNTY LINES JUST WEST OF INTERSTATE 95.  THE STORMS ARE MOVING EAST
SOUTHEAST AT 35 MPH AND WILL AFFECT AREAS IN AND AROUND SAINT
GEORGE...WILLIAMS...SMYLY...SMOAKS...RUFFIN...PADGETTS...LODGE...
COLLETON...CALDWELL...BELLS CROSSROADS AND SPRINGTOWN THROUGH 645 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PY
Special weather statement, Apr 8, 6:04 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT THU APR 8 2004

GAZ101-082245-
EFFINGHAM-
604 PM EDT THU APR 8 2004

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 645 PM
EDT...

AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF SPRINGFIELD...MOVING
EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND SHAWNEE...OAKY...EGYPT...ARDMORE...TUSCULUM... LORENZO...
SPRINGFIELD...CLYO...HADDONVILLE AND BERRYVILLE THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Apr 8, 6:22 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
622 PM EDT THU APR 8 2004

GAZ087-088-099-082300-
CANDLER-JENKINS-SCREVEN-
INCLUDING THE CITIES OF...METTER...MILLEN AND SYLVANIA
622 PM EDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CLEARED THE FOLLOWING
COUNTIES FROM SEVERE THUNDERSTORM WATCH NUMBER 53...

IN SOUTHEAST GEORGIA...
CANDLER...JENKINS AND SCREVEN.
Special weather statement, Apr 8, 6:29 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
629 PM EDT THU APR 8 2004

GAZ114-137-082315-
LONG-TATTNALL-
629 PM EDT THU APR 8 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND TATTNALL COUNTY
THROUGH 715 PM EDT...

AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MENDES TO 8 MILES SOUTHWEST OF FIVE POINTS...OR ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF REIDSVILLE TO 14 MILES EAST OF
BAXLEY...MOVING SOUTHEAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TISON...MENDES...
MANASSAS...HUGHLAND...FIVE POINTS...LYNN...GLENNVILLE...NOBLE...
BEARDS CREEK AND DONALD THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Apr 8, 6:34 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EDT THU APR 8 2004

SCZ044-082315-
DORCHESTER-
634 PM EDT THU APR 8 2004

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 715 PM
EDT...

AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF OLD SAINT GEORGE...
OR ABOUT 4 MILES SOUTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
REEVESVILLE...MOUNT ZION...HUDSONTOWN...OLD SAINT GEORGE...SAINT
GEORGE...ROSINVILLE...GROVER...TEXAS...BYRD AND HARLEYVILLE THROUGH
715 PM EDT.  PEA SIZE HAIL HAS BEEN REPORTED WITH THIS STORM FROM A
TRAINED STORM SPOTTER.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Apr 8, 7:00 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
700 PM EDT THU APR 8 2004

GAZ100-101-114>119-137>141-082330-
BULLOCH-COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-
COASTAL MCINTOSH-EFFINGHAM-EVANS-INLAND BRYAN-INLAND CHATHAM-
INLAND LIBERTY-INLAND MCINTOSH-LONG-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HINESVILLE...LUDOWICI...
PEMBROKE...REIDSVILLE...RICHMOND HILL...SAVANNAH...
SPRINGFIELD AND STATESBORO
700 PM EDT THU APR 8 2004

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA HAS EXPIRED...

ALTHOUGH A FEW STRONG THUNDERSTORMS ARE STILL POSSIBLE THROUGH EARLY
EVENING...THE RISK FOR SCATTERED SEVERE THUNDERSTORMS HAS DIMINISHED.
THE SEVERE THUNDERSTORM WATCH HAS THEREFORE BEEN ALLOWED TO EXPIRE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 6:51 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.